Ask the HIV Specialist
Dear HIV Specialist,
I am a 45-year-old, male insulin-dependent, Type-II diabetic with HIV. When I was diagnosed last spring my CD4 count was 182 and I started therapy with Truvada/Isentress, and Bactrim to prevent infections. Despite my low CD4s, I remain asymptomatic, and now have a CD4 count of 266 and an undetectable viral load.
My question is, how long should I continue to take Bactrim? I was told that I would be taken off it when my CD4 count went above 200. I am concerned about building up resistance now that I have been taking it for more than eight months.
Also, having both HIV and diabetes (which can both lead to kidney problems, neuropathy, and vision problems) is a double whammy. I haven't been able to find much information on how one affects the other. I'm wondering if my HIV drug regimen has any effect on my pancreas and its ability to produce insulin. Besides taking my medications on schedule and maintaining good glucose control, do you have any other advice about my care and what I should watch out for long term?
-- D.C. Diabetic
Your questions and concerns are quite valid, and I encourage you to continue to be involved in your own medical care and certainly pursue a discussion with your HIV provider regarding any changes in your management.
With regards to Bactrim (trimethoprim/sulfamethoxazole) for prophylaxis against Pneumocystis pneumonia, the current guidelines recommend discontinuation after at least six months of a CD4 count greater than 200. This is a general recommendation, and your provider may tailor it specifically to your care. There are certain conditions, such as thrush, which have been shown to increase the potential risk of developing Pneumocystis pneumonia. This would supercede the CD4 count in deciding to maintain or discontinue primary prophylaxis with Bactrim.
Of the medications, Truvada (fixed-dose co-formulation of tenofovir and emtricitabine) and Isentress (raltegravir) have the potential to affect both your sugar levels and your kidneys. Your kidneys and sugar levels should be routinely monitored (tests such as hemoglobin A1c, BUN/creatinine, phosphate, urine for protein and phosphate) to determine if there are any adverse effects from your regimen. If your viral load is undetectable and you have minimal side effects, then the antiretroviral regimen is working well for you. If there are minor disturbances in your sugar levels, then your insulin requirements may change in order to continue utilizing the effective antiretroviral regimen.
HIV (and the medications used to treat it) can cause many metabolic disturbances, especially in your fats and cholesterol, which may increase your risk of cardiovascular, kidney, and liver disease. Certain antiretroviral medications can also cause pancreatitis, causing damage to the pancreas and potentially resulting in a diabetes-like state. Diabetes is a known risk factor for cardiovascular, kidney, and retinal disease. Routine examinations of your eyes by an ophthalmology specialist are recommended. Routine screening for heart and kidney disease will also help in the prevention of adverse events. Neuropathy can be a side effect of certain antiretroviral medications, and it can also be a consequence of advanced diabetes. This should also be routinely screened by your medical provider, but you should also do it yourself, routinely checking your feet for changes in sensation, coloring of the skin, and temperature.
With regards to building up resistance to Bactrim, your body does not build the resistance to the medication, the infectious organism does. The Pneumocystis organism rarely develops resistance to Bactrim; however, there have been reports of it. It typically is not a major concern given that the benefits of prophylaxis with Bactrim greatly outweigh the risk of developing resistance.
I hope this provides some useful information. Again, I encourage you to continue to play an active role in your own health care and keep an open line of communication with your provider for any questions you may have about your health.
In good health,
Jason R. Faulhaber, M.D., A.A.H.I.V.S.
This article was provided by Positively Aware. It is a part of the publication Positively Aware. Visit Positively Aware's website to find out more about the publication.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)